Wisconsin, 2010

Wildfire in Wisconsin, May 18, 2010

May 18, 2010 · NWS ARX · 1 event in 1 county or zone

5 acres near Cataract (Monroe County) before being extinguished. For several days before the fire, high pressure remained anchored over the Great Lakes setting up a dry east to northeast flow over the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A brush fire became uncontrollable and burned almost 2.5 acres near Cataract (Monroe County) before being extinguished. For several days before the fire, high pressure remained anchored over the Great Lakes setting up a dry east to northeast flow over the region. On the day of the fire, the automated weather observing equipment at the Sparta airport recorded a minimum relative humidity around 15 percent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 18, 1:46 AM CST, 9 hours 14 minutes earlier.

Area forecast discussion, May 18, 1:46 AM CST, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
246 AM CDT TUE MAY 18 2010

.SHORT TERM...TODAY THROUGH FRIDAY

DRY CONDITIONS WILL PERSIST THROUGH MID WEEK AS A BROAD SURFACE RIDGE
OF HIGH PRESSURE REMAINS IN PLACE ACROSS THE GREAT LAKES INTO THE
CENTRAL PLAINS. THE MAIN FORECAST QUESTIONS WILL BE WITH
TEMPERATURES AND CLOUD COVERAGE THE NEXT FEW DAYS...WITH THE NEXT
CHANCES FOR RAIN COMING THURSDAY NIGHT INTO FRIDAY.

MID LEVEL CLOSED LOW CONTINUES TO PROPAGATE EAST ACROSS THE GREAT
LAKES REGION WITH MID LEVEL RIDGING EXTENDING ALONG THE EASTERN
ROCKIES. THIS RIDGE IS EXPECTED TO TRACK EASTWARD OVER THE NEXT
FEW DAYS AND USHER IN EVEN DRIER MID TO UPPER LEVEL AIR WHICH
SHOULD LEAVE MUCH OF THE REGION SUNNY AND CLEAR THROUGH THURSDAY.
SOME THIN CIRRUS WILL LIKELY PERSIST INTO THE AFTERNOON TODAY AS
THE MID LEVEL TROF REMAINS EXTENDED BACK INTO THE UPPER
MISSISSIPPI RIVER VALLEY REGION...WITH SOME CU EXPECTED ACROSS
NORTHERN WISCONSIN/CENTRAL MINNESOTA. CLOUD COVERAGE WILL BE ON
THE INCREASE THURSDAY NIGHT AHEAD OF THE NEXT STORM SYSTEM.

AS FOR TEMPERATURES...HAVE NOT MADE ANY MAJOR CHANGES TO THE GOING
FORECAST AS THE 18.00Z GUIDANCE REMAINS FAIRLY CONSISTENT WITH THE
EXPECTED HIGHS/LOWS. THE EXPECTED TREND IS FOR GRADUAL WARMING
INTO THURSDAY AS SKY COVER CLEARS OUT...WITH 80 POSSIBLE IN THE
MISSISSIPPI RIVER VALLEY TOMORROW. TEMPERATURES ARE EXPECTED TO
COOL A BIT ON FRIDAY WITH THE THICKER CLOUD COVER AND POSSIBLE
SHOWERS.

AS FOR THE SYSTEM ON FRIDAY...A MID LEVEL TROF WILL BREAK FREE
FROM THE MAIN FLOW AND PROPAGATE ACROSS THE CENTRAL PLAINS AND
INTO THE MIDWEST BY FRIDAY MORNING. THE FIRST DECENT BAND OF
500-300MB PV ADVECTION APPEARS TO GET INTO NORTHEAST IOWA THURSDAY
EVENING AND THEN PUSH NORTHEAST THROUGH THE NIGHT. THE CORE OF
THIS TROF WILL BE CENTERED OVER THE UPPER MISSISSIPPI ON FRIDAY
WITH SHOWERS LIKELY CONTINUING THROUGH THE DAY. PER THE 18.00Z GFS
AND ECMWF...0-3KM MUCAPE APPEARS TO BE LITTLE TO NOTHING SO HAVE
KEPT THE PRECIPITATION TYPE AS JUST SHOWERS WITH NO THUNDER.

.LONG TERM...FRIDAY NIGHT THROUGH MONDAY

AFTER THE AFOREMENTIONED SYSTEM TRACKS OFF TO THE EAST THROUGH THE
GREAT LAKES FRIDAY NIGHT...RATHER STRONG MID LEVEL RIDGING WILL
TAKE SHAPE OVER THE EASTERN CONUS WITH A DIGGING AND DEEPENING MID
LEVEL TROF FORMING OVER THE ROCKIES. GIVEN THE SOUTHWESTERLY
FLOW...EXPECT TEMPERATURES TO WARM THROUGH THE WEEKEND WITH 80S
LIKELY REGION WIDE. HAVE KEPT THE EXTENDED PORTION OF THE FORECAST
PERIOD DRY FOR THE TIME BEING GIVEN THE CAP THAT WILL LIKELY BE IN
PLACE DUE TO THE STRONG WARM AIR ADVECTION.

&&

.AVIATION...TODAY THROUGH TONIGHT

VFR CONDITIONS WILL PREVAIL TODAY THROUGH TONIGHT AS HIGH PRESSURE
SETTLES OVERHEAD. LIGHT AND VARIABLE WINDS EARLY THIS MORNING ARE
EXPECTED TO PICK UP OUT OF THE NORTHEAST AS THE LOWER ATMOSPHERE
BECOME MIXED WITH DAYTIME HEATING. THE WINDS WILL RAPIDLY DECOUPLE
AND BECOME LIGHT/CALM TONIGHT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...HALBACH
AVIATION...DAS
Hazardous weather outlook, May 18, 3:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
457 AM CDT TUE MAY 18 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
457 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Monroe

When
May 18, 11:00 AM CST to 2:30 PM CST
Where
Monroe forecast zone
Reported by
Broadcast Media
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

After several days of dry conditions, a brush fire got out of control and burned almost 2.5 acres near Cataract. No buildings were damaged or injuries occurred because of the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226266.